Montana, 2024Hail and Damaging Winds in Montana, August 21, 2024
August 21, 2024 · NWS GGW · 8 events in 3 counties and zones
A cold front moved through the region generating strong to severe thunderstorms from the late afternoon until around midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the region generating strong to severe thunderstorms from the late afternoon until around midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 21, 1:10 PM MST, 4 hours 53 minutes earlier.
Area forecast discussion, Aug 21, 1:10 PM MST, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
210 PM MDT Wed Aug 21 2024
.DISCUSSION...
KEY MESSAGES:
- Strong to severe thunderstorms across parts of northeast
Montana late this afternoon through this evening.
- Although temperatures will remain near or above average, a slow
cooling trend is expected for early next week.
WEATHER PATTERN OVERVIEW:
As a trough over the Pacific Northwest moves inland, a shortwave
trough is currently expected to track through northeast MT,
bringing with it an opportunity for severe thunderstorms. North to
northwesterly flow on a line from Glasgow to Jordan westward will
limit thunderstorm intensity, but low level southeast winds and
sufficient moisture east of that line will bring a better chance
for severe storms. There is moderate to high (40 to 70 percent)
confidence in severe thunderstorms on a line from Jordan to
Glasgow eastward. Heavy rain, intense winds, and large hail are
expected with this activity, which will occur from 4 PM to just
after midnight tonight.
A quiet is expected Thursday as a shortwave ridge moves in, but
this will be short-lived as another shortwave trough will move in
Friday. There will be low level moisture transport at 850 mb and a
surface trough in place, so strong to severe thunderstorms are
possible again.
The trough over the Pacific Northwest will be over the area by
Saturday night, so temperatures are expected to be near or below
average from Sunday onward. There is low confidence on which way
temperatures will go beyond next Wednesday.
FORECAST CONFIDENCE & DEVIATIONS:
There is moderate to high confidence in strong to severe
thunderstorms developing on a line from Jordan to Glasgow to
Opheim eastward, with weaker storms to the west. There is low
confidence on severe thunderstorm location and timing for Friday's
thunderstorms. There is low to medium confidence on cooler weather
filling in at the end of the forecast period.
&&
.AVIATION...
Update Time: 2030Z
Flight Categories: VFR, with MVFR in thunderstorms
Synopsis: A surface cold front will shift eastward throughout the
evening, bringing an opportunity for strong to severe
thunderstorms this evening into the early overnight. Any storm is
capable of producing MVFR conditions, including large hail,
damaging winds, and heavy downpours from 22Z to 06Z before these
storms move into North Dakota.
Winds: For KGDV, KSDY, and KOLF: Southeast at 9 to 18 knots,
becoming northwest at 6 to 12 knots after 06Z. For KGGW, light and
variable becoming northwest at 8 to 13 knots after 22Z, becoming
light and variable after midnight. Erratic winds in
thunderstorms.
&&
.GGW WATCHES/WARNINGS/ADVISORIES...
None.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Aug 21, 3:11 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Glasgow MT
411 PM MDT Wed Aug 21 2024
MTZ018-061-212315-
Northern Valley MT-Daniels MT-
411 PM MDT Wed Aug 21 2024
...Strong thunderstorms will impact portions of Daniels and
northeastern Valley Counties through 515 PM MDT
...
At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Port Of Opheim to 12 miles
southwest of Richland. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scobey, Richland, Port Of Scobey, Madoc, Peerless, Four Buttes, West
Fork, and Glentana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4862 10519 4859 10633 4900 10633 4900 10519
TIME...MOT...LOC 2210Z 261DEG 33KT 4902 10621 4868 10621
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TFJSpecial weather statement, Aug 21, 3:50 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Glasgow MT
450 PM MDT Wed Aug 21 2024
MTZ059-061-212345-
Northern Valley MT-Northern Phillips MT-
450 PM MDT Wed Aug 21 2024
...A strong thunderstorm will impact portions of northeastern
Phillips and northwestern Valley Counties through 545 PM MDT
...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitewater, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Whitewater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10715 4879 10689 4872 10775 4886 10785
4900 10755
TIME...MOT...LOC 2250Z 247DEG 23KT 4881 10770
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TFJSpecial weather statement, Aug 21, 5:53 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Glasgow MT
Issued by National Weather Service Billings MT
653 PM MDT Wed Aug 21 2024
MTZ017-020-022-023-025-026-220200-
Central and Southern Valley-Western Roosevelt-Garfield-McCone-
Dawson-Prairie-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer,
Wolf Point, Poplar, Jordan, Circle, Glendive, Richey, and Terry
653 PM MDT Wed Aug 21 2024
...Strong to Severe Thunderstorms This Evening...
Expect scattered strong to severe thunderstorm development through
8 PM.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1 AM.
JWThunderstorm Wind, McCone
- When
- August 21, 6:03 PM MST
- Where
- McCone County, 0.83 mi SE of Ft Peck Lake Handar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.010, -106.340
A NWS Employee estimated 60 mph thunderstorm wind gusts.
Hail, McCone
- When
- August 21, 6:10 PM MST
- Where
- McCone County, 0.83 mi NW of Cow Creek Dot
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.690, -105.490
Public reported hail up to the size of quarters.
Hail, McCone
- When
- August 21, 6:22 PM MST
- Where
- McCone County, 4.37 mi SSW of Vida
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.770, -105.530
A trained spotter reported hail up to the size of quarters.
Hail, McCone
- When
- August 21, 6:25 PM MST
- Where
- McCone County, 9.17 mi SSW of Cow Creek Dot
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.550, -105.520
A trained spotter measured hail up to the size of quarters. Winds were estimated up to 60 mph.
Hail, Dawson
- When
- August 21, 6:53 PM MST
- Where
- Dawson County, 11.67 mi SW of Richey
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.540, -105.260
Public reported hail up to the size of ping pong balls.
Thunderstorm Wind, Roosevelt
- When
- August 21, 6:53 PM MST
- Where
- Roosevelt County, 0.46 mi W of Wolf Pt Intl Airport(Kolf)
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.100, -105.580
The Wolf Point Airport ASOS (KOLF) measured a 61 mph thunderstorm wind gust.
Thunderstorm Wind, Roosevelt
- When
- August 21, 7:18 PM MST
- Where
- Roosevelt County, 1.15 mi SW of Sprole
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.110, -105.070
The Poplar RAWS site (POPM8) measured a 62 mph thunderstorm wind gust.
Thunderstorm Wind, Dawson
- When
- August 21, 7:45 PM MST
- Where
- Dawson County, 4.92 mi ESE of Hoyt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.910, -104.750
The BLM Glendive mesonet station (MTM28) measured a 67 mph thunderstorm wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wyoming, August 21 to 30, 2024$25 million · 2 events
- Damaging Wind in New Mexico, August 21, 2024$3.0 million · 57 kt wind · 1 event
- Tornado and Flash Flood in Arizona, August 21, 2024$101,000 · 1.5 in hail · 6 events
- Wildfire in Utah, August 21 to 23, 2024$75,000 · 1 event
- Flash Flooding and Hail in South Dakota, August 21 to 22, 2024$12,000 · 2.5 in hail · 11 events
- Hail and Damaging Winds in Nebraska, August 21, 20241.75 in hail · 5 events
- Flash Flooding and Damaging Winds in California, August 21, 2024$7,000 · 57 kt wind · 4 events
- Heat in Texas, August 21, 20243 events
- Damaging Winds in South Dakota, August 21, 202454 kt wind · 3 events
- Hail and Damaging Wind in Montana, August 21, 20242.5 in hail · 3 events
- Damaging Winds in South Dakota, August 21, 202455 kt wind · 3 events
- Flash Flood and Hail in Arizona, August 21 to 23, 20241 in hail · 2 events